Arizona, 2004

Damaging Winds in Arizona, April 10, 2004

April 10, 2004 · NWS PSR · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 10, 10:05 AM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 10, 10:05 AM MST, 5 hours 47 minutes before
AZZ020>028-CAZ030>033-102245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1005 AM MST SAT APR 10 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A WEATHER DISTURBANCE OVER UTAH WILL MOVE SOUTH THIS AFTERNOON
THROUGH EARLY SUNDAY. AS IT APPROACHES...SCATTERED SHOWERS AND
THUNDERSTORMS...WITH STRONG GUSTY WINDS AND THE POSSIBILITY OF SMALL
HAIL...WILL LIKELY AFFECT PORTIONS OF SOUTH-CENTRAL ARIZONA THIS
AFTERNOON AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SUNDAY OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL ARIZONA...AS THE DISTURBANCE MOVES SLOWLY SOUTH ACROSS
CENTRAL AND SOUTHERN ARIZONA. IT WILL BE COOLER SUNDAY...ESPECIALLY
OVER SOUTH CENTRAL ARIZONA. HIGH PRESSURE ALOFT WILL STRENGTHEN OVER
THE SOUTHWEST UNITED STATES MONDAY AND TUESDAY...RESULTING IN A
RETURN TO DRY AND WARMER WEATHER.

&&

.DISCUSSION...
HIGH-AMPLITUDE UPPER RIDGE IN PLACE ALONG WEST COAST...PLACING OUR
FORECAST AREA UNDER NORTH TO NORTHWEST FLOW ALOFT. STRONG UPPER
LOW...WITH 500 MB HEIGHT OF 5580 M...WAS CENTERED NEAR UTAH-COLORADO
BORDER AS OF 15Z...HAS BEEN MOVING TOWARD THE SOUTH ...AND WILL MOVE
ACROSS ARIZONA LATER TODAY THROUGH SUNDAY MORNING. COLDEST MID-
TROPOSPHERIC AIR (500 MB TEMPS -25 TO -26 C) EXISTS FROM ELKO TO
GRAND JUNCTION. AXIS OF MAXIMUM CYCLONIC SHEAR EXTENDS ACROSS SOUTH
CENTRAL UTAH TO SOUTH-CENTRAL NEVADA. N-S ORIENTED UPPER LEVEL
(300-250 MB) JET EXTENDS FROM SPOKANE TO DESERT ROCK. SURFACE PLOTS
INDICATE THAT SFC COLD FRONT HAS REACHED EXTREME SOUTHERN UTAH.

IMPRESSIVE LOW-MID TROPOSPHERIC TEMPERATURE LAPSE RATES OBSERVED ON
FLAGSTAFF AND TUCSON SOUNDINGS SUPPORT EXISTENCE OF CAPE...WITH 500
MB LI OF -2 TO -3 F BASED ON A WELL MIXED LOWEST 200 MB LAYER.
SURFACE DEW POINTS HAVE LOWERED BY 8 TO 16 DEGREES OVER SOUTHERN
UTAH AND THE NORTHERN THIRD OF ARIZONA SINCE YESTERDAY MORNING...AND
FLAGSTAFF SOUNDING SHOWS DRYING MOST PRONOUNCED AT AND ABOVE 550 MB
LVL. PRECIPITABLE WATER 0.27 AT FLAGSTAFF (DOWN 0.12 SINCE
YESTERDAY AM)...BUT REMAINED AT 0.68 AT TUCSON (NO CHANGE FROM
YESTERDAY AM). SURFACE DEW POINTS OVER SOUTHERN AZ WERE MAINLY IN
THE MID 40S THIS MORNING...LITTLE CHANGED FROM YESTERDAY (EXCEPT AT
YUMA...WHERE VERY SHALLOW SE WIND HAS LED TO MID-50S DEW POINT AS OF
9 AM). BETWEEN 7 AND 8 AM PST...BLYTHE TEMPERATURE ROSE 12 DEGREES
WHILE THE DEW POINT FELL 13 DEGREES...INDICATING THAT DRIER AIR WILL
OVERSPREAD MUCH OF FAR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO
RIVER VALLEY. AS WAS THE CASE YESTERDAY...WILL SEE DEW POINTS LOWER
DURING THE AFTERNOON DUE TO MIXING...BUT STILL STAY AT OR ABOVE
CLIMO AT MOST LOCALES.

MORNING NUMERICAL GUIDANCE INDICATES THAT DEEP LAYERED ASCENT WILL
OCCUR ACROSS NORTHERN AZ BY MIDDAY...THEN OVERSPREAD SOUTH-CENTRAL
AZ BY MID-LATE AFTERNOON...AS UPPER LOW AND ASSOCIATED COLD FRONT
APPROACH THE AREA. COMBINATION OF SURFACE HEATING AND SYNOPTIC SCALE
FORCING WILL FURTHER STEEPEN THE ALREADY-IMPRESSIVE LAPSE RATE...AND
INCREASE THE LIKELIHOOD OF LOCALLY STRONG SHOWERS AND THUNDERSTORMS
OVER MAINLY SOUTH CENTRAL AZ THIS AFTERNOON AND EVENING. COULD SEE
VERY STRONG WINDS WITH THE STRONGEST STORMS...ESPECIALLY OVER THE
LOWER DESERT...WHILE SMALL HAIL WILL BE POSSIBLE MAINLY OVER THE
HIGHER TERRAIN. WILL ISSUE A HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT
THE POTENTIAL FOR ISOLATED SEVERE STORMS THIS AFTERNOON AND
EVENING...MAINLY OVER SOUTH CENTRAL AZ. FORECAST/GRIDS IN GOOD
SHAPE...NO UPDATES.

.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

DG
Hazardous weather outlook, Apr 10, 10:47 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1047 AM MST SAT APR 10 2004

AZZ022>024-027-028-110000-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1047 AM MST SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA...AND
INCLUDES THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...MAINLY AFTER 2 PM. THE BEST CHANCE FOR A
STORM WILL BE OVER NORTHERN AND EASTERN MARICOPA COUNTY AS WELL AS
SOUTHERN GILA COUNTY...FROM MID AFTERNOON THROUGH EARLY EVENING.
DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE. AREAS OF BLOWING DUST
COULD LEAD TO BRIEF PERIODS OF REDUCED VISIBILITY...MAINLY OVER THE
LOWER ELEVATIONS. SMALL HAIL...BRIEF HEAVY RAIN...AND INTENSE CLOUD
TO GROUND LIGHTNING ARE POSSIBLE. INDIVIDUAL STORM MOVEMENT WILL BE
TOWARD THE SOUTHEAST AT 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE WILL
BE A CHANCE FOR THUNDERSTORMS OVER SOUTHERN GILA COUNTY SUNDAY.

AZZ021-026-110000-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1047 AM MST SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF SOUTHWEST
ARIZONA.

.DAY ONE...TODAY

A FEW THUNDERSTORMS MAY DEVELOP OVER FAR EAST PORTIONS OF LA
PAZ AND YUMA COUNTIES THIS AFTERNOON...PRIMARILY OVER THE HIGHER
TERRAIN. A STORM WILL MOST LIKELY OCCUR FROM MID AFTERNOON THROUGH
EARLY EVENING. DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE.
AREAS OF BLOWING DUST COULD LEAD TO BRIEF PERIODS OF REDUCED
VISIBILITY. SMALL HAIL...BRIEF HEAVY RAIN...AND INTENSE CLOUD TO
GROUND LIGHTNING ARE POSSIBLE. INDIVIDUAL STORMS WILL MOVE TOWARD THE
SOUTHEAST AT 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Phoenix radar (KIWA), 20 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
April 10, 3:52 PM MST to 3:57 PM MST
Where
Maricopa County, Mesa
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.417, -111.817

Tree downed by thunderstorm winds.

Thunderstorm Wind, Pinal

When
April 10, 3:57 PM MST
Where
Pinal County, Apache Jct
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.417, -111.550

Tree uprooted...size unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391154, 5391155.